Iowa, 2021

Extreme Cold in Iowa, February 7, 2021

February 7, 2021 · NWS DMX · 17 events in 17 counties and zones

Arctic high pressure built across northern and northeast portions of the state following a light snow event that fell on top of an already fairly deep snowpack across the state. Fresh snow and clear skies under the high allowed temperatures to plummet into the single digits and teens below zero.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Arctic high pressure built across northern and northeast portions of the state following a light snow event that fell on top of an already fairly deep snowpack across the state. Fresh snow and clear skies under the high allowed temperatures to plummet into the single digits and teens below zero. Combined with northerly winds, wind chills in the early morning hours dropped to -30 or colder at many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 6, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Feb 6, 11:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1132 PM CST Sat Feb 6 2021

.DISCUSSION.../Tonight through Saturday/
Issued at 312 PM CST Sat Feb 6 2021

Forecast highlights:
-Bitter cold temperatures and wind chills tonight and they
 continue through all next week
-Light snow again Sunday and Monday

Light snow continues to taper off and move east-southeast this
afternoon with another half inch possible before the snow ends
completely ends by 22z-00z. Even with the light snow amounts, the
impacts have been significant today and kept Winter Weather
Advisory going until the snow ends altogether.

Surface high pressure builds into the state tonight and centers
itself over the north-northeast portions of the state past 06z
Sunday. Temperatures across the north look to bottom out in the 15-
20 below range and with just enough winds at 5-8 knots, wind chill
values dipped to under 30 below across the north-central to
northeast. These 30 below wind chills lasted for several hours and
confident to issue the Wind Chill Warning in this location. Further
south, certainly may have to expand the Wind Chill Advisory as wind
chills values do range in the 20-25 below range past 06z tonight.
Some relief in the bitter cold comes late Sunday morning as a
weak upper level shortwave cuts across Nebraska and into southern
Iowa. Similar track as today's system and thus very similar snow
amounts and snow ratios. Leaned toward an average of 15:1 for snow
ratios tomorrow with light QPF.

Soundings tomorrow at DSM, LWD, and OTM (really any forecast
sounding south of I-80) become saturated b/t 15-18z Sunday and the
majority of the profile is within the dendritic layer at the start
of the event before going even colder later in the day. Forcing is
weak and doesn't quite line up in the snow growth area and the snow
consistency should be fairly similar to today's snowfall. The NAM
and GFS do suggest some weak frontogenetical forcing b/t 700-750mb
with the onset of the snow which could lead to a short burst (2-3
hours) of moderate snow late Sunday morning into the early
afternoon. Winds remain out of the east and could see a few gusts to
15 knots and thus the blowing snow and visibility restrictions will
cause another round of difficult travel. Winds today didn't have
much trouble blowing the snow and causing visibility less than a mile
for a considerable period. Confident another winter weather advisory
is likely to be needed across the south and even north to
incorporate the Interstate 80 corridor.  Held off on issuance to
avoid double headlines with the current advisory in place in the
same location.

Sunday night into Monday night...surface high builds back into the
state Sunday evening providing another bitter cold night across the
state. Confident there will be a break in the snow Sunday night, but
lower confidence in the cloud cover departing and went slightly
warmer that tonight's low temperatures. Then Monday, yet another
shortwave cuts across Nebraska and into northern Missouri and
southern Iowa that looks to bring more light snow to the area.
However, this system seems to be slightly further south per the
latest 06.12z model runs which is mainly due the strengthening of
the surface high pressure over Minnesota blocking it from
advancing any further north. Soundings again become deeply
saturated b/t 12-15z over the central and southern parts of the
forecast area. Again though, the forcing is weak and above the
dendritic layer so the snow consistency of the small needles and
results in a challenge for significant snow amounts. That being
said, the impacts are likely to be fairly similar to today's with
the roads becoming icy and very slick even with just 1-2 inches of
snow Monday.

Tuesday through Friday...large surface high pressure takes over the
weather pattern by Tuesday and dominates through at least Thursday.
The GFS and ECMWF want to bring in another system to impact the
region. The ECMWF is stronger and suggests a closes surface low
track across the Ozarks while the GFS remains an open wave. Timing
of precipitation remains in grave disagreement, but confident enough
to increase pops during the day Thursday.  Then another shot of cold
air filters into the state by Friday with a strong surface high
pressure building into the region. There is some decent CAA with
this high building in Thursday night into Friday and with the recent
fresh snow, may cause some visibility and blowing snow issues late
next week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1131 PM CST Sat Feb 6 2021

Not much change from previous thinking with VFR conditions
overnight. Ceilings will overspread the state toward daybreak and
into Sunday morning as isentropic lift increases. Light snow is
expected across the southwest half of Iowa on Sunday into the
evening with MVFR to IFR conditions. These poorer conditions are
expected to mainly impact KDSM and KOTM. Light northwest winds are
expected to become north to northeast during the forecast period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST Sunday for IAZ015-023-024-
033>036-045>048-058>061-072>075-083>086-095>097.

Wind Chill Warning until noon CST Sunday for IAZ004>007-016-017-
025>028-037>039-049-050-062.

&&

DISCUSSION...Podrazik
AVIATION...Cogil
Hazardous weather outlook, Feb 6, 3:34 PM CST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
334 PM CST Sat Feb 6 2021

IAZ044-057-070-071-081-082-092>094-072145-
Crawford-Audubon-Cass-Adair-Adams-Union-Taylor-Ringgold-Decatur-
334 PM CST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Hazardous travel from snow covered and icy roads may continue into
tonight along with very cold wind chills approaching -20 by
Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional light to occasionally moderate snowfall is expected
Sunday into Monday. This may lead to more widespread hazardous
travel conditions due to slick roads.

Well below normal temperatures continue through the next week.
Wind chills may dip to -20 or colder at times, especially late in
the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are not needed.

IAZ004>007-015>017-023>028-033>039-045>050-058>062-072>075-
083>086-095>097-072145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone-
Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Wayne-Appanoose-
Davis-
334 PM CST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Wind Chill Advisories and Warnings are in effect for the area this
evening through Sunday morning. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Hazardous travel from snow covered and icy roads may continue into
tonight across portions of central into south central Iowa.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional light to occasionally moderate snowfall is expected
Sunday into Monday. This may lead to more widespread hazardous
travel conditions due to slick roads.

Well below normal temperatures continue through the next week.
Wind chills may dip to -20 or colder at times, especially late in
the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are not needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Cerro Gordo

When
February 7, 12:00 AM CST to 9:00 AM CST
Where
Cerro Gordo forecast zone
Reported by
AWOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hardin

When
February 7, 1:00 AM CST to 7:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hamilton

When
February 7, 1:00 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Emmet

When
February 7, 2:00 AM CST to 4:00 AM CST
Where
Emmet forecast zone
Reported by
AWOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Kossuth

When
February 7, 2:00 AM CST to 4:00 AM CST
Where
Kossuth forecast zone
Reported by
AWOS
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wright

When
February 7, 2:00 AM CST to 5:00 AM CST
Where
Wright forecast zone
Reported by
AWOS
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Winnebago

When
February 7, 2:00 AM CST to 7:00 AM CST
Where
Winnebago forecast zone
Reported by
AWOS
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Worth

When
February 7, 2:00 AM CST to 7:00 AM CST
Where
Worth forecast zone
Reported by
AWOS
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Franklin

When
February 7, 2:00 AM CST to 7:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Butler

When
February 7, 2:00 AM CST to 7:00 AM CST
Where
Butler forecast zone
Reported by
AWOS
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grundy

When
February 7, 2:00 AM CST to 7:00 AM CST
Where
Grundy forecast zone
Reported by
AWOS
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Marshall

When
February 7, 3:00 AM CST to 8:00 AM CST
Where
Marshall forecast zone
Reported by
AWOS
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Tama

When
February 7, 4:00 AM CST to 7:00 AM CST
Where
Tama forecast zone
Reported by
AWOS
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Poweshiek

When
February 7, 4:00 AM CST to 7:00 AM CST
Where
Poweshiek forecast zone
Reported by
AWOS
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hancock

When
February 7, 5:00 AM CST to 7:00 AM CST
Where
Hancock forecast zone
Reported by
AWOS
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Webster

When
February 7, 5:00 AM CST to 7:00 AM CST
Where
Webster forecast zone
Reported by
AWOS
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Black Hawk

When
February 7, 6:00 AM CST to 8:00 AM CST
Where
Black Hawk forecast zone
Reported by
AWOS
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941024, 941025, 941028, 941020, 941021, 941023, 941030, 941031, 941032, 941033, 941034, 941026, 941035, 941036, 941022, 941029, 941027.